Hail, Granville
- When
- June 1, 3:40 PM EST
- Where
- Granville County, 3.92 mi NW of Bullock
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -78.600
Local law enforcement reported golf ball size hail in the Grassy Creek area.
S. Highway 1.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered thunderstorms developed in an unstable airmass and were focused along a surface trough in the vicinity of U.S. Highway 1. Some of the storms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 1, 2:25 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT SUN JUN 1 2008 .SYNOPSIS... A WARM...MOIST AND UNSTABLE AIRMASS ACROSS NORTH CAROLINA WILL PROMOTE THE CHANCE OF SHOWERS OR THUNDERSTORMS TODAY AS A WEAK FRONT APPROACHES OUR AREA. DRIER WEATHER IS EXPECTED MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 310 PM... WLY LOW LEVEL FLOW HAS MIXED OUT NEAR SURFACE AIR MASS...DROPPING DEWPOINTS DOWN INTO THE UPPER 50S/LOWER 60S. THIS HAS RESULTED IN A MARGINALLY UNSTABLE AIRMASS WITH THE BEST AXIS OF INSTABILITY OVER THE COASTAL PLAIN...EAST OF I-95. APPROACH OF MID LEVEL TROUGH FROM THE NW SHOULD BE ABLE TO INITIATE AND SUSTAIN SCATTERED SHOWERS AND T-STORMS LATE THIS AFTERNOON/EARLY EVENING. WITH POCKET OF DRY AIR BETWEEN 850-700MB...STILL POTENTIAL FOR DAMAGING DOWNBURST WIND GUSTS WITH THE STORMS. FREEZING LEVELS IN THE FAVORABLE RANGE FOR LARGE HAIL AS WELL. AT THIS TIME...SEVERE WEATHER THREAT WILL DIMINISH BETWEEN 00Z-02Z...COINCIDING WITH THE SETTING SUN AND PASSAGE OF MID LEVEL TROUGH. AFTER 06Z MON...ANTI-CYCLONIC FLOW BEHIND EXITING TROUGH WILL ADVECT DRIER MORE STABLE AIR INTO THE REGION. SKIES WILL BECOME MOSTLY CLEAR BY A DAYBREAK WITH LOW LEVEL FLOW BECOMING N-NE BY DAYBREAK. MIN TEMPS SHOULD RANGE FROM NEAR 60 NORTH TO MID 60S SOUTH. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 315 PM... NORTHEAST FLOW MOST OF THE DAY MONDAY AS 850MB ANTICYCLONE CROSSES REGION. EXPECT PLENTY OF SUN AS AIRMASS RATHER DRY FOR EARLY JUNE. THICKNESSES SUPPORT MAX TEMPS ABOUT 3-4 DEGREES ABOVE NORMAL (MID 80S). MONDAY NIGHT INTO EARLY TUE...RETURN FLOW ON THE BACK SIDE OF DEPARTING HIGH PRESSURE SYSTEM WILL ADVECT ATLANTIC MOISTURE INTO THE PIEDMONT BY TUESDAY MORNING. IF NEAR SURFACE FLOW MORE E-SE THAN SOUTH...MAY SEE UPGLIDE RESULT IN DEVELOPMENT OF LOW STRATUS OVER THE WESTERN PIEDMONT. IN ADDITION...500MB SHEAR AXIS (REMAINS OF CONVECTION FROM THE PLAINS STATES) PROGGED TO CROSS REGION TUESDAY. MAY BE ENOUGH MOISTURE AND SLIGHT INSTABILITY TO TRIGGER ISOLATED CONVECTION TUESDAY AFTERNOON OVER THE PIEDMONT. MAX TEMPS TUE SHOULD BE AS WARM OR A DEGREE OR TWO WARMER THAN MON. TUE NIGHT...LOW LEVEL WAA OCCURRING. MIXING OVERNIGHT SHOULD RESULT IN A WARM NIGHT WITH MIN TEMPS IN THE MID 60S COMMON. CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED SHOWER BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION AT THIS TIME. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 1255 PM SUNDAY... HOT AND HUMID WEATHER IS ANTICIPATED FOR THE MIDDLE OF THE WEEK ALL THE WAY THROUGH THE WEEKEND. THIS WILL OCCUR AS UPPER RIDGING BUILDS ACROSS THE EASTERN U.S. IN RESPONSE TO A WESTERN STATES TROUGH THAT WILL SHARPLY AMPLIFY. THE BEST CHANCES FOR PRECIP LOOK TO BE WEDNESDAY ACROSS THE REGION. THE GFS CONTINUES TO SHOW AN ELEVATED MIXED LAYER...SEEN BY STEEP 700-500 MB LAPSE RATES... SPREADING IN FROM THE WEST UNDER THE MEAN WESTERLY UPPER FLOW. BOTH THE GFS AND ECMWF DEPICT 700-500 MB LAPSE RATES IN EXCESS OF 7 C/KM DURING THE DAY WEDNESDAY. IN ADDITION... THE POSITION OF THE BERMUDA SFC HIGH OFFSHORE WILL ALLOW A SOUTHERLY WIND TO BRING INCREASINGLY HOT AND HUMID CONDITIONS TO THE REGION. 850MB TEMPS SOAR TO NEAR 20C BY WEDNESDAY AFTERNOON AND THIS SHOULD EASILY RESULT IN HIGHS IN THE LOW 90S. COMBINE THESE HOT TEMPERATURES...DEWPOINTS IN THE UPPER 60S TO NEAR 70... AND THE STEEP MID LEVEL LAPSE RATES... AND THE STAGE IS SET FOR LARGE INSTABILITY PARAMETERS. MLCAPES ARE FORECAST TO EXCEED 2000 J/KG... AND COULD BE HIGHER IF THE GFS WERE TO VERIFY. EITHER WAY... ISOLATED THUNDERSTORMS SHOULD DEVELOP IN PEAK HEATING AND SOME OF THESE COULD EASILY BECOME SEVERE IF THE CURRENTLY INDICATED INSTABILITY AND LAPSE RATE PARAMETERS COME TO FRUITION. WILL MAINTAIN A 30 POP FOR NOW GIVEN THE LACK OF A LARGE SCALE TRIGGER. HOWEVER... THE GFS DOES SHOW A WEAK UPPER TROPOSPHERIC DISTURBANCE MOVING IN FROM THE WEST BY WED AFTERNOON THAT COULD SERVE TO BOOST THUNDERSTORM COVERAGE. ONE IS CAUTIOUS NOT TO KEY IN ON SUCH A SUBTLE FEATURE AND THIS STAGE AND WILL WAIT FOR BETTER MODEL CONTINUITY BEFORE POSSIBLY RAISING POPS. CONVECTIVE CHANCES WILL DECREASE AS WE GO INTO THE END OF THE WEEK AND INTO THE WEEKEND AS THE UPPER RIDGE BUILDS FURTHER AND THE MID LEVELS OF THE ATMOSPHERE WARM. WITH A LACK OF FORCING MECHANISMS... ONLY ISOLATED DIURNAL CONVECTION CAN BE ANTICIPATED...AND THIS WILL LIKELY BE HARDER TO COME BY AS THE WEEKEND NEARS WITH A MID LEVEL CAP BECOMING MORE EVIDENT. THE PRESENCE OF A 590DM 500 MB RIDGE THROUGH THE WEEKEND WILL KEEP TEMPS IN THE UPPER 80S/LOWER 90S THU-SUN. ECMWF SUGGESTS EVEN WARMER READINGS WITH THICKNESSES SOARING PAST 1430M. HOWEVER... CASUAL OBSERVATIONS OF THE ECMWF IN THE PAST FEW WEEKS HAS NOTED SOMEWHAT OF A HIGH BIAS ON THICKNESSES IN THE EXTENDED RANGE. THEREFORE... WILL NOT RAISE HIGHS ANYMORE AT THIS TIME. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 135 PM SUNDAY... A MODERATELY UNSTABLE BUT MARGINALLY MOIST AIR MASS WILL PROVIDE AN ENVIRONMENT SUITED TO SUPPORT SCATTERED CONVECTION THROUGH EARLY THIS EVENING. THE BEST LOW LEVEL CONFLUENCE/LIFT WILL BE OVER THE COASTAL PLAIN AND SANDHILLS REGION IN VICINITY OF KFAY AND KRWI. MENTIONED VCTS THROUGH 00Z FOR NOW BUT WILL LIKELY NEED TO INCLUDE A TEMPO FOR MVFR/IFR CEILING VISIBILITY IN CONVECTION ONCE THE SHOWERS AND T-STORMS DEVELOP. OTHERWISE SURFACE AND MID LEVEL TROUGH CROSSES REGION LATE NIGHT. INCREASING ANTI CYCLONIC FLOW BEHIND THESE FEATURES WILL STABILIZE THE ATMOSPHERE AND ADVECT DRIER AIR INTO THE REGION. AFTER 12Z MON...EXPECT A LOW LEVEL NLY FLOW WITH SUSTAINED WINDS 8-12KTS. AT MOST...EXPECT A FEW CLOUDS BETWEEN 5000-7500 FT. LOOKING AHEAD... LOW STRATUS IS A POSSIBILITY ACROSS THE FORECAST AREA TUESDAY MORNING... ESPECIALLY AT WESTERN TAF SITES... AS THE LOW LEVEL FLOW TURNS TO SOUTHERLY ONCE AGAIN ON THE BACKSIDE OF A DEPARTING LOW LEVEL HIGH PRESSURE CENTER. OTHERWISE... ASIDE FROM AFTERNOON SHOWERS AND THUNDERSTORMS WEDNESDAY AND PERHAPS THURSDAY AFTERNOONS... VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RWH NEAR TERM...WSS SHORT TERM...WSS LONG TERM...JFB AVIATION...WSS/MWS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1127 AM EDT SUN JUN 1 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1127 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST OVER SECTIONS OF THE EASTERN AND SOUTHERN PIEDMONT...THE COASTAL PLAIN AND THE SANDHILLS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. EXPECTED ENVIRONMENTAL PARAMETERS SUGGEST AN INCREASED LIKELIHOOD OF DAMAGING WINDS LATE THIS AFTERNOON AND EARLY EVENING...PARTICULARLY OVER THE SANDHILLS AND COASTAL PLAIN. THE POTENTIAL FOR SEVERE STORMS WILL BE GREATEST BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 OR 2 PM. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. WSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 351 PM EDT SUN JUN 1 2008 NCZ083-012015- ANSON- 351 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN ANSON COUNTY THROUGH 415 PM EDT... AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WHITE STORE...OR ABOUT 16 MILES SOUTHEAST OF MONROE...MOVING EAST AT 29 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MORVEN AROUND 415 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...HEAVY DOWNPOURS..AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JFB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 351 PM EDT SUN JUN 1 2008 NCZ007>010-012045- GRANVILLE-PERSON-VANCE-WARREN- 351 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE...PERSON AND VANCE COUNTIES THROUGH 445 PM EDT... AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 19 MILES WEST OF BETHEL HILL...OR ABOUT OVER MILTON...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BETHEL HILL AROUND 435 PM EDT...THEN HEAD IN THE GENERAL DIRECTION OF KERR LAKE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 417 PM EDT SUN JUN 1 2008 NCZ085-086-088-012100- CUMBERLAND-HOKE-SCOTLAND- 417 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN CUMBERLAND...SOUTHERN HOKE AND EASTERN SCOTLAND COUNTIES THROUGH 500 PM EDT... AT 417 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BOWMORE...OR ABOUT 8 MILES WEST OF RAEFORD...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RAEFORD...AND... SILVER CITY...ANTIOCH...ROCKFISH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT SUN JUN 1 2008 NCZ073-074-083-084-012100- ANSON-MONTGOMERY-RICHMOND-STANLY- 420 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN RICHMOND... SOUTHERN MONTGOMERY... SOUTHEASTERN STANLY AND NORTHEASTERN ANSON COUNTIES THROUGH 500 PM EDT... AT 420 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ANSONVILLE...OR ABOUT 11 MILES NORTH OF WADESBORO...MOVING EAST AT 23 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... COVINGTON... ELLERBE... AND ANSONVILLE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BSD
The Raleigh/Durham radar (KRAX), 96 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
11 thunderstorm wind, 4 hail. Local standard time, as filed.
Local law enforcement reported golf ball size hail in the Grassy Creek area.
Nickel size hail was reported along Highway 39 near Tungsten Mine Road.
Straight line winds blew a tree down onto a power line in Hoffman, causing power outages.
Straight line winds downed a tree across the southbound lane of Interstate 95 at exit 160.
Straight line winds downed trees onto Highway 48 near Justice Branch Road.
Severe winds blew down large trees onto several homes on NC Highway 86.
Penny size hail was reported on US Highway 70 near Linden Road.
Trees were reported down on Highway 481.
Straight line winds blew down several trees and power lines near the intersection of Old Highway 125 and Highway 125.
Numerous trees about 16 inches in diameter were downed by straight line winds near Highway 561 and Spring Hill Road.
Large tree limbs were blown down onto Magnum Road.
Numerous trees were reported down at the intersection of Norwood Road and Creedmoor Road.
Straight line winds downed two large trees along Park Ridge Way.
Penny size hail occurred at the intersection of Mitchell Mill Road and Forestville Road in the Wake Crossroads Area.
Numerous trees were reported down near Interstate 95 and US Highway 264. Trees were also downed near Raleigh Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103498, 103500, 103501, 103502, 103504, 103505, 103506, 103508, 103510, 103513, 103515, 103518, 103519, 103520, 103523.